Idaho, 2020

Avalanche in Idaho, January 7, 2020

January 7, 2020 · NWS OTX · 1 event in 1 county or zone

On the morning of January 7th an avalanche occurred at the Silver Mountain Ski Resort near Kellogg, Idaho. Three skiers died and two others were fully buried but were pulled alive from the snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the morning of January 7th an avalanche occurred at the Silver Mountain Ski Resort near Kellogg, Idaho. Three skiers died and two others were fully buried but were pulled alive from the snow. The avalanche occurred on a portion of the ski slope that was previously closed due to heavy snow loading on the slope. The resort reported 25 inches of snow fell over the mountain in the previous 48 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 9:53 AM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 7, 9:53 AM PST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
953 AM PST Tue Jan 7 2020

.SYNOPSIS...
Moderate to heavy mountain snow and occasional valley rain will
prevail through the middle of the week. On Friday a strong storm
system will likely bring significant accumulating snow to most of
the area. The weekend will bring more unsettled weather and
possibly a sharp cool down by the beginning of next week.

&&

.DISCUSSION...
Warm front spans across northeast Washington into north Idaho with
strong isentropic lift giving way a swath of precipitation across
this region. Snow levels are quite high, around 4-5K ft. In the
lee of the Cascades, temperatures have warmed in the valleys with
a limited threat of any freezing precipitation. Awaiting the cold
front which will track across the region tonight. Snow levels
should remain high until the frontal passage, then fall with
breezy westerly winds. Precipitation chances will decrease
quickly across the Columbia Basin overnight, while snow showers
linger in the Cascades and north Idaho through the night. /rfox.

&&

.AVIATION...
12Z TAFS: Warm frontal precipitation will shift north of the TAF
sites this afternoon, leaving a VFR overcast and breezy southerly
winds. The cold front will sweep through the region between 03Z
and 08Z with a band of precipitation followed by breezy west to
southwest winds. Anticipate clearing skies from KEAT to KMWH
behind the front and pressing into KLWS by early Wednesday
morning. Gusts will steady increase to 20 to 30 kts in the morning
hours. Behind the front, a moist southwest flow will lead to
lowering cloud decks from the KGEG- KCOE corridor to KPUW with
MVFR cigs and local IFR conditions. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  35  41  26  34  22 /  90  60  20  10  20  10
Coeur d'Alene  45  35  42  25  33  19 / 100  80  60  10  30  10
Pullman        46  35  39  29  33  23 /  10  80  60  20  40  20
Lewiston       52  40  47  34  39  28 /  10  20  30  20  50  30
Colville       44  33  43  20  33  17 /  40  60  10   0  10  10
Sandpoint      41  35  41  22  29  14 /  90  90  80  20  30  10
Kellogg        39  33  37  24  30  16 / 100  90  90  50  50  30
Moses Lake     53  36  48  28  40  28 /  10  40   0   0  10   0
Wenatchee      47  33  45  27  35  26 /  10  20  10  10  10  10
Omak           43  33  46  24  32  23 /  30  40   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday above 4000 feet
     for Central Panhandle Mountains.

WA...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

&&
Hazardous weather outlook, Jan 7, 5:43 AM PST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
543 AM PST Tue Jan 7 2020

IDZ004-WAZ042-081345-
Central Panhandle Mountains-East Slopes Northern Cascades-
543 AM PST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring periods of light to moderate snow...with
the best chance of accumulating snow tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of snowfall will continue over the mountains for much of
this week, with occasional lowland rain.

A much colder storm system may bring significant lowland snow
accumulations Friday into Saturday for many areas of the Inland
Northwest.

IDZ001>003-026-027-WAZ031>038-041-043-044-081345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
543 AM PST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Periods of light rain will be possible today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of snowfall will continue over the mountains for much of
this week, with occasional lowland rain.

A much colder storm system may bring significant lowland snow
accumulations Friday into Saturday for many areas of the Inland
Northwest.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Central Panhandle Mountains

When
January 7, 11:30 AM PST to 11:40 AM PST
Where
Central Panhandle Mountains forecast zone
Deaths
3 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Broadcast media reported an Avalanche at the Silver Mountain Ski Resort.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Central Panhandle Mountains2020-01-0758MaleOutside/Open AreasDirect
Avalanche, Central Panhandle Mountains2020-01-0746MaleOutside/Open AreasDirect
Avalanche, Central Panhandle Mountains2020-01-0733FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870754.